Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Paducah, KY

July 19, 2001Alexander County, Illinois; Cape Girardeau County, Scott County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 19, 2001, 9:51 AM CDT for Alexander County, Illinois; Cape Girardeau County, Scott County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2001, 9:51 AM CDT (14:51 UTC)
Expired
Jul 19, 2001, 1:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alexander County, IL, Cape Girardeau County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 191452
FFWPAH
ILC003-MOC031-201-191800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
  SCOTT COUNTY IN SOUTHEAST MISSOURI
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS

* UNTIL 100 PM CDT

* AT 947 AM CDT...PADUCAH RADAR ESTIMATES SHOWED IN EXCESS OF 4 
INCHES HAD FALLEN SINCE EARLY THIS MORNING IN THE SOUTHERN 
CAPE...NORTHERN ALEXANDER...AND NORTHEAST SCOTT COUNTY AREAS. RADAR 
STILL SHOWS THUNDERSTORMS THAT COULD AFFECT THIS SAME AREA DURING 
THE NEXT ONE TO TWO HOURS WITH PERHAPS AS MUCH AS AN ADDITIONAL INCH 
OR TWO OF RAINFALL...WHICH WILL LIKELY LEAD TO FLASH FLOODING.

AT 935 AM CDT...CAPE GIRARDEAU COUNTY EMERGENCY MANAGEMENT OFFICIALS
REPORTED SOME FLOODING OF STREETS AND URBAN AREAS ALREADY BEGINNING. 
ADDITIONAL HEAVY RAINS WILL NO DOUBT AGGRAVATE FLOOD PROBLEMS IN 
THIS VICINITY SO RESIDENTS OF CAPE GIRARDEAU IN PARTICULAR ARE 
ADVISED TO BE AWARE OF HIGH WATERS AND FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...
  SCOTT CITY
  ORAN
  MORLEY
  KELSO
  JACKSON
  HAY-WOOD CITY
  GORDONVILLE
  CHAFFEE
  CAPE GIRARDEAU
  BENTON

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3759 8955 3727 8945 3715 8930 3693 8963
          3758 8985

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:30 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 19, 2:30 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CDT THU JUL 19 2001

MAIN QUESTION FOR THIS FORECAST CONTINUES TO BE POPS.  THE
CONVECTIVE CLUSTER NEAR MCI HAS BEEN NEARLY STATIONARY EARLY THIS
MORNING WHICH IS IN LINE WITH MESO-ETA CORFIDI VECTORS FORECAST.  IF
THIS SYSTEM DOES MAKE A RUN TO THE SOUTH IT SHOULD ONLY AFFECT FAR
WESTERN ZONES.

NO MODEL HAS MUCH OF A HANDLE ON THIS CONVECTION...SO CONFIDENCE IN
OVERALL EVOLUTION OF THE MODELS IS LOW. HOWEVER...ALL OF THE MODELS
TEND TO WANT TO GENERATE CONVECTION MAINLY ACROSS THE WESTERN HALF
OF THE FORECAST AREA...THROUGH AT LEAST FRIDAY.  THIS TREND IS
SUPPORTED IN THE MOS POPS AS WELL.  THEREFORE...WILL SPREAD CHANCE
POPS THROUGHOUT THE FORECAST AREA WITH 50S WEST AND 30S EAST TODAY
THROUGH FRIDAY.

MOS TEMPERATURE GUIDANCE SEEMS REASONABLE SO WILL NOT DEVIATE MUCH
FROM IT.  HOWEVER...A POORLY TIMED CONVECTIVE COMPLEX COULD CREATE
HAVOC IN SOME ZONES...MOST LIKELY IN SOUTHEAST MISSOURI.

BEYOND FRIDAY THE MODELS...ESPECIALLY THE AVN...TRY TO DRY THINGS
OUT.  THE AVN BROADENS THE RIDGE AND PUSHES THE PRIMARY WESTERLIES
WELL NORTH AND NORTHEAST OF THE AREA.  THIS SHOULD KEEP ANY
ORGANIZED CONVECTION OUT OF THE AREA THROUGH THE EXTENDED FORECAST.
HOWEVER...THE 700MB TEMPERATURES ARE ONLY FLIRTING WITH +10C AND
500MB HEIGHTS ACTUALLY FALL SOME AS THE HIGH SPREADS OUT.  THIS
COULD ALLOW FOR DIURNALLY DRIVEN CONVECTION THROUGH THE EXTENDED.
WILL NOT INTRODUCE POPS BEYOND FRIDAY...BUT THIS POSSIBILITY WILL
HAVE TO BE MONITORED.

.PAH...NONE.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningPAHRipley43 min
Jul 19, 3:07 PM CDTFlash Flood WarningPAHRipley3 hr

Nearby

Flash Flood Warnings in Missouri, 2001Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.